MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX26A
Medical Device Problem Code Calcified (1077)
Health Effect - Clinical Codes Dyspnea (1816); Heart Failure/Congestive Heart Failure (4446)
Date of Event 04/20/2025
Type of Reportable Event Serious Injury
Event or Problem Description
As reported from the partner 3 trial, approximately 9 years post-implant of a 26mm sapien 3 valve in the aortic position, the valve is failing due to calcification, and valve intervention is planned.The patient underwent successful transcatheter aortic valve replacement (tavr) with a 26mm sapien s3 valve.Approximately 7 months post implant, valve-associated thrombus formation was identified, prompting initiation of anticoagulation.Approximately 7 years and 11 months post-tavr, the patient was admitted due to an issue unrelated to the valve.During this admission, a transthoracic echocardiogram (tte) demonstrated a mean transvalvular gradient of 28 mmhg and an aortic valve area (ava) of 1.63 cm2, with trace valvular regurgitation and no paravalvular leak (pvl).No immediate intervention was planned.Approximately 8 years and 3 months post-tavr, the patient was being evaluated for pvl, but the regurgitation was only mild to moderate and there was no indication for intervention.The surgeon's interpretation of the echo documented mild-to-moderate paravalvular aortic regurgitation, eccentric and directed towards the anterior mitral leaflet.The surgeon addressed the increase in gradient by stating it was likely due to a hyperdynamic flow state; however, the mean gradient was only 18 mmhg.No other valve dysfunction was noted.The ct surgeon recommended a cta to evaluate if the leaflet thrombosis had worsened as the patient endorsed dyspnea and orthopnea.Notably, it revealed moderate (2+) pvl and the valve mean gradient was 21 mmhg.Approximately 9 years post-tavr, tee revealed moderate-to-severe transvalvular regurgitation and a degree of aortic stenosis that was new compared to previous echo.The site has associated the event of stenosis with a device deficiency.Based on the medical record provided, the patient had a recent hospital admission for congestive heart failure.A tee revealed an ava of 1.39 cm2 and an aortic valve mean gradient of 13 mmhg.The prosthetic leaflets appeared thickened and calcified with a small mobile echodensity.Moderate-to-severe transvalvular aortic regurgitation was also noted.No pvl was seen.Cardiology recommended proceeding with valve intervention.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results suggest patient factors (history of hypertension, hyperlipidemia, type 2 diabetes mellitus) caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25628612
Report Number2015691-2026-16343
Device Sequence Number5866545
Product Code NPT
UDI-Device Identifier00690103194357
UDI-Public(01)00690103194357(17)170803
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/03/2017
Device Model Number9600TFX26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/01/2026
Initial Report FDA Received Date06/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age76 YR
Patient SexMale